Letters Cardiovascular safety of methylphenidate

Cardiovascular safety of methylphenidate should also be considered in adults

BMJ 2016; 353 doi: https://doi.org/10.1136/bmj.i3418 (Published 22 June 2016) Cite this as: BMJ 2016;353:i3418
  1. François Montastruc1,
  2. medical pharmacologist,
  3. Guillaume Montastruc2,
  4. cardiologist,
  5. Jean-Louis Montastruc1,
  6. medical pharmacologist,
  7. Alexis Revet3,
  8. child and adolescent psychiatrist
  1. 1Service de Pharmacologie Médicale et Clinique, Centre Midi-Pyrénées de PharmacoVigilance, de Pharmacoépidémiologie et d’Informations sur le Médicament, Pharmacopôle Midi-Pyrénées, INSERM UMR 1027, CIC INSERM 1436, Toulouse, France
  2. 2Service de Cardiologie, Clinique des Cèdres Toulouse, Toulouse, France
  3. 3Service Universitaire de Psychiatrie de l’Enfant et de l’Adolescent, Centre Hospitalier Universitaire Toulouse, UMR 1027 Inserm-Université Paul Sabatier, Toulouse, France
  1. francois.montastruc{at}univ-tlse3.fr

Shin and colleagues showed an increased risk of arrhythmia from methylphenidate in children and young people with attention-deficit/hyperactivity disorder (ADHD).1 We were recently notified in our clinical unit of a spontaneous adverse drug reaction of ventricular extrasystoles in a 45 year old patient who had been taking methylphenidate alone (36 mg each working day) for two months. A few days after starting treatment he …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe